The thyroid gland produces the hormones thyroxine (T4) and triiodothyronine (T3). In most cases of hyperthyroidism, the thyroid gland itself produces too much of these hormones.
However, hyperthyroidism can also be caused by taking too much thyroid hormone medication for hypothyroidism. This is called factitious hyperthyroidism. When this occurs because the prescribed dose of hormone medication is too high, it is called iatrogenic, or "doctor-induced," hyperthyroidism.
Factitious hyperthyroidism can also occur when a patient intentionally takes too much thyroid hormone, such as in people:
Who have psychiatric disorders such as Munchausen syndrome
Who are trying to lose weight
Who want to get compensation from the insurance company
Children may take thyroid hormone pills accidentally.
In rare cases, factitious hyperthyroidism is caused by eating meat contaminated with thyroid gland tissue.
The symptoms of factitious hyperthyroidism are the same as those of hyperthyroidism caused by the thyroid gland, except that:
There is no goiter. The thyroid gland is usually small.
The eyes do not bulge, as they do in Graves disease (the most common type of hyperthyroidism).
The skin over the shins does not thicken, as it sometimes does in people who have Graves disease.
Signs and tests
Tests used to diagnose factitious hyperthyroidism include:
Contact your health care provider if you experience any of the symptoms of hyperthyroidism.
Thyroid hormone should be taken only by prescription and under the supervision of a licensed physician.
Shehzad Topiwala, MD, Chief Consultant Endocrinologist, Premier Medical Associates, The Villages, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.